Iowa, 2009

Flooding in Iowa, June 8 to 9, 2009

June 8 to 9, 2009 · NWS DMX · 2 events in 2 counties and zones

Heavy rain fell in the central, southeast, and into the south central counties of the state. This caused some brief minor flooding along the South Skunk River in Oskaloosa, and also along the Chariton River in Chariton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain fell in the central, southeast, and into the south central counties of the state. This caused some brief minor flooding along the South Skunk River in Oskaloosa, and also along the Chariton River in Chariton. Little damage occurred with only a small amount of agricultural land flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 4:55 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 4:55 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT MON JUN 8 2009

.AVIATION DISCUSSION 08/12Z.

.SFC LOW NOW JUST TO THE W OF KDSM AND MOVG NEWD.  OCFNT XTDG EWD FM
LO TO NR KDSM...THEN CDFNT SLIDES SSWD FROM THERE.  WRMFNG XTNDS TO
THE KDVN AREA.  OCCUSION HAS LMTD THE TSRA DVLPMT AND FINAL ROUND IS
LFGT NEWD ACRS THE SWA NOW.  FEEL THE TIMING AND PCPN AREA OF THE
GFS LOOKS GUD ON THIS.  WILL PULL MOST OF PCPN OUT OF CWA BY 18Z.
TEMPS WL BE COOL TDA WITH XTNSV LO CLDS BHND SFC LOW AND NLY FLOW OF
COOL AIR FROM THE POOL TO THE N.  RELATIVELY QUITE WX TNGT INTO
TUE.  NXT WX SYS TO AFFECT IA WL BE THE LOB ROTATING ARND THE VORTEX
IN S CNTRL CAN.  THAT IS SLATED TO AFFECT US TUE NGT IT WED NGT.
THIS SYS IS MORE OF A COOL SEASON SYS AND IS NOT LKLY TO PRODUCE SVR
WX OVR THE CWA THIS TIME ARND WITH IA BEING IN THE COOL SECTOR OF
THE SYS.  LWRD TEMPS FOR WED A FEW DEG BASED ON THE CLOUDS AND RAN
IN THE AREA.  MAXES LKLY TO BE AOB 70 MOST AREAS.  NO OTR SIG CHNGS
TO GOING FCST WITH ACTV WX THRU THE NGT.

&&

.AVIATION...08/12Z
MAIN SYSTEM PULLING OUT OF THE AREA BY 18Z WITH DEF ZONE PRECIP
BEHIND IT AS IT MOVES EAST. STILL SOME -TSRA EAST SECTIONS EARLY AT
KALO AND KOTM...OTHERWISE LOW IFR CIGS NW SECTIONS THROUGH THE LATE
MORNING HOURS AND THEN SOME GRADUAL LIFTING OF CIGS AS THE STORM
PULLS AWAY. LIGHT SHOWERS DEVELOPING BEHIND THE LOW IN RESPONSE TO
DEF ZONE POST FRONTAL LIFT. WINDS TO MIX TO 15 TO 20KTS FROM CENTRAL
THROUGH NORTHERN SECTIONS TODAY AS LAPSE RATES INCREASE DURING THE
AFTERNOON HOURS. AFT 09/00Z WINDS TO BECOME GENERALLY LIGHT AND VAR
THIS EVENING AS HIGH PRESSURE APPROACHES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT/LONG TERM...MS JUN 09
AVIATION...REV
Hazardous weather outlook, Jun 8, 4:20 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT MON JUN 8 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL TAPER OFF FROM WEST
TO EAST BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL SPREAD INTO SOUTHWEST IOWA TUESDAY
EVENING...AND OVERSPREAD THE STATE WEDNESDAY INTO WEDNESDAY NIGHT.
THUNDERSTORMS WILL BE MOST NUMEROUS FROM INTERSTATE 80 SOUTH.
SEVERE WEATHER IS NOT EXPECTED.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY NIGHT AND
CONTINUE INTO SUNDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jun 8, 7:49 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             3 W CUMBERLAND          41.27N 94.93W
06/07/2009  E2.00 INCH       CASS               IA   PUBLIC

            PUBLIC REPORT RELAYED TO KCCI TV.

&&
DELAYED REPORT

RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lucas

When
June 8, 9:12 AM CST to June 9, 1:53 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Mahaska

When
June 8, 8:18 PM CST to June 9, 4:13 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170037, 170036.